Article not rated

Vol. 24 - Num. 94

Clinical Reviews

Difficulties in the diagnosis of cyanide poisoning after bitter almond ingestion

Sandra Marco Camposa, Jose Miguel Sequí Caneta, Marta Revert Gomara, Carlos Miguel Angelats Romeroa

aServicio de Pediatría. Hospital Francesc de Borja. Gandía. Valencia. España.

Correspondence: S Marco. E-mail: sandramarcocampos@gmail.com

Reference of this article: Marco Campos S, Sequí Canet JM, Revert Gomar M, Angelats Romero CM. Difficulties in the diagnosis of cyanide poisoning after bitter almond ingestion. Rev Pediatr Aten Primaria. 2022;24 [en prensa].

Published in Internet: 11-05-2022 - Visits: 547

Abstract

Cyanide intoxication in children is rare. Bitter almonds contain amygdalin, whose hydrolysis after being ingested produces hydrocyanic acid that blocks the cellular use of oxygen, which results in target organ damage. Here we present a case of suspected cyanide poisoning in a 3-year-old child after the ingestion of bitter almonds. This diagnosis was based on the gastrointestinal and neurological symptoms and the finding of metabolic acidosis with hyperlactacidemia and a high anion GAP, which is very specific to this poisoning. Blood cyanide levels couldn´t be measured in any medical laboratory in Spain, and it was not possible to do it either in the National Institute of Toxicology and Forensic Science without a court order. Given the non-specific symptoms and the difficulty in measuring the exact concentration of cyanide in blood, early treatment and specific antidote should be given on suspicion of cyanide intoxication.

Keywords

Amygdalin Bitter almonds Cyanide poisoning Hyperlactacidemia

 

Comments

This article has no comments yet.